Tags

, , , , , , , ,

Some scary news in the world of medicine. “Commonly used painkillers including ibuprofen increase the risk of developing an irregular heart rhythm by up to 40 percent,” reported The Daily Telegraph. A new study has found a link between the anti-inflammatories and atrial fibrillation and atrial flutter.

This study looked at a large sample of people who had a first diagnosis of either of these heart rhythm abnormalities. The patients’ past use of NSAIDs was compared with that in people who did not have these abnormalities, and who were matched for age and sex.

The use of such painkillers was found to be slightly more common among patients than controls, and researchers estimated that there would be four extra cases a year of atrial fibrillation per 1,000 new users of non-selective NSAIDs such as ibuprofen.

Although the authors found an increased risk of arterial fibrillation, the overall increase was small and not enough to recommend that people taking these medicines for painful conditions stop taking them. Doctors are already well aware of the risks and benefits of these medicines and when and how they should be used. Occasional one-off doses or short courses (e.g. two or three days) of over-the-counter-strength ibuprofen are still considered safe

Read the full article from Guide and Gazette.

Advertisements